Doctor's Responses Archive

Viewer Question:
What is a hot flash and what do you know about soy isoflavones as a remedy?

Doctor's Response:
A "hot flash" is a sensation of warmth that usually involves the trunk and head, but usually does not involve the lower limbs.

Soy is one of many types of isoflavones. Isoflavones are plant-derived estrogens. A key point is that they are estrogens, they are not alternatives to estrogen. Therefore, a woman who wants to avoid estrogen is obviously not supposed to be taking soy, because soy is a form of estrogen, even though it is from a plant. They have only recently come under study in properly designed research. Although there was great initial enthusiasm in the medical community that soy would help menopause symptoms, the recent trials have failed to show effectiveness compared to a placebo sugar pill. However, the placebo sugar pills decreased hot flashes by up to 40%!! This means that many women will truly feel better taking soy products, but they may be getting no more benefit than a sugar pill. When women hear this, they may feel they want to take it anyway. Unfortunately, the FDA does not control these preparations, therefore the purity and ingredients vary from bottle to bottle, even with the same manufacturer. In addition, because of the lack of FDA control, manufacturers have no requirements to prove safety or effectives or side effects, etc. This means that because of the lack of required research information, we know much, much more about side effects of prescription estrogen than about soy. Little is known about soy side effects, and even with the little research we have results are conflicting. Some studies show that soy can cause multiplication of breast cells, implying that it may increase breast cancer risk. Controversy reigns. Due to massive public interest, research is beginning. Stay tuned-there is hopefully much more that we will learn shortly.

Thank you for your question.

Medical Author: Carolyn Janet Crandall, M.D.
Medical Editor: William Shiel, MD, FACP, FACR


Last Editorial Review: 8/13/2002